Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Mean curvature flow

Authors: Tobias Holck Colding, William P. Minicozzi II and Erik Kjær Pedersen
Journal: Bull. Amer. Math. Soc. 52 (2015), 297-333
MSC (2010): Primary 53C44
Published electronically: January 13, 2015
MathSciNet review: 3312634
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Mean curvature flow is the negative gradient flow of volume, so any hypersurface flows through hypersurfaces in the direction of steepest descent for volume and eventually becomes extinct in finite time. Before it becomes extinct, topological changes can occur as it goes through singularities. If the hypersurface is in general or generic position, then we explain what singularities can occur under the flow, what the flow looks like near these singularities, and what this implies for the structure of the singular set. At the end, we will briefly discuss how one may be able to use the flow in low-dimensional topology.

References [Enhancements On Off] (What's this?)

  • [AA] William K. Allard and Frederick J. Almgren Jr., On the radial behavior of minimal surfaces and the uniqueness of their tangent cones, Ann. of Math. (2) 113 (1981), no. 2, 215-265. MR 607893 (83k:49069),
  • [Al] F. J. Almgren Jr., $ Q$-valued functions minimizing Dirichlet's integral and the regularity of area minimizing rectifiable currents up to codimension two, Bull. Amer. Math. Soc. (N.S.) 8 (1983), no. 2, 327-328. MR 684900 (84b:49052),
  • [AAG] Steven Altschuler, Sigurd B. Angenent, and Yoshikazu Giga, Mean curvature flow through singularities for surfaces of rotation, J. Geom. Anal. 5 (1995), no. 3, 293-358. MR 1360824 (97j:58029),
  • [An] Ben Andrews, Noncollapsing in mean-convex mean curvature flow, Geom. Topol. 16 (2012), no. 3, 1413-1418. MR 2967056,
  • [A] Sigurd B. Angenent, Shrinking doughnuts, Nonlinear diffusion equations and their equilibrium states, 3 (Gregynog, 1989) Progr. Nonlinear Differential Equations Appl., vol. 7, Birkhäuser Boston, Boston, MA, 1992, pp. 21-38. MR 1167827 (93d:58032)
  • [BWg] J. Bernstein and L. Wang, A sharp lower bound for the entropy of closed hypersurfaces up to dimension six, preprint.
  • [B] Kenneth A. Brakke, The motion of a surface by its mean curvature, Mathematical Notes, vol. 20, Princeton University Press, Princeton, N.J., 1978. MR 485012 (82c:49035)
  • [Br] S. Brendle, An inscribed radius estimate for mean curvature flow in Riemannian manifolds, arXiv:1310.3439.
  • [BrH] S. Brendle and G. Huisken, Mean curvature flow with surgery of mean convex surfaces in $ {\bold R}^3$, preprint,
  • [CGG] Yun Gang Chen, Yoshikazu Giga, and Shun'ichi Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom. 33 (1991), no. 3, 749-786. MR 1100211 (93a:35093)
  • [Ch] David L. Chopp, Computation of self-similar solutions for mean curvature flow, Experiment. Math. 3 (1994), no. 1, 1-15. MR 1302814 (95j:53006)
  • [CIM] T. H. Colding, T. Ilmanen, and W. P. Minicozzi II, Rigidity of generic singularities of mean curvature flow, preprint, arXiv:1304.6356.
  • [CIMW] Tobias Holck Colding, Tom Ilmanen, William P. Minicozzi II, and Brian White, The round sphere minimizes entropy among closed self-shrinkers, J. Differential Geom. 95 (2013), no. 1, 53-69. MR 3128979
  • [CM1] Tobias H. Colding and William P. Minicozzi II, Generic mean curvature flow I: generic singularities, Ann. of Math. (2) 175 (2012), no. 2, 755-833. MR 2993752,
  • [CM2] Tobias H. Colding and William P. Minicozzi II, Dynamics of mean curvature flow, in preparation.
  • [CM3] Tobias H. Colding and William P. Minicozzi II, Minimal surfaces and mean curvature flow, Surveys in geometric analysis and relativity, Adv. Lect. Math. (ALM), vol. 20, International Press, Somerville, MA, 2011, pp. 73-143. MR 2906923
  • [CM4] Tobias H. Colding and William P. Minicozzi II, Smooth compactness of self-shrinkers, Comment. Math. Helv. 87 (2012), no. 2, 463-475. MR 2914856,
  • [CM5] Tobias H. Colding and William P. Minicozzi II, Uniqueness of blowups and Lojasiewicz inequalities, Ann. of Math., to appear.
  • [CM6] Tobias H. Colding and William P. Minicozzi II, Lojasiewicz inequalities and applications, preprint, arXiv:1402.5087.
  • [CM7] Tobias H. Colding and William P. Minicozzi II, The singular set of mean curvature flow with generic singularities, preprint, arXiv:1405.5187.
  • [E1] Klaus Ecker, Regularity theory for mean curvature flow, Progress in Nonlinear Differential Equations and their Applications, 57, Birkhäuser Boston, Inc., Boston, MA, 2004. MR 2024995 (2005b:53108)
  • [E2] Klaus Ecker, A local monotonicity formula for mean curvature flow, Ann. of Math. (2) 154 (2001), no. 2, 503-525. MR 1865979 (2002m:53106),
  • [EH] Klaus Ecker and Gerhard Huisken, Interior estimates for hypersurfaces moving by mean curvature, Invent. Math. 105 (1991), no. 3, 547-569. MR 1117150 (92i:53010),
  • [EW] C. L. Epstein and M. I. Weinstein, A stable manifold theorem for the curve shortening equation, Comm. Pure Appl. Math. 40 (1987), no. 1, 119-139. MR 865360 (88c:53003),
  • [ESS] L. Escauriaza, G. Seregin, and V. Šverák, Backward uniqueness for parabolic equations, Arch. Ration. Mech. Anal. 169 (2003), no. 2, 147-157. MR 2005639 (2005j:35097),
  • [ES] L. C. Evans and J. Spruck, Motion of level sets by mean curvature. I, J. Differential Geom. 33 (1991), no. 3, 635-681. MR 1100206 (92h:35097)
  • [F] Herbert Federer, The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension, Bull. Amer. Math. Soc. 76 (1970), 767-771. MR 0260981 (41 #5601)
  • [FP] Steven C. Ferry and Erik K. Pedersen, Epsilon surgery theory, Novikov conjectures, index theorems and rigidity, Vol. 2 (Oberwolfach, 1993) London Math. Soc. Lecture Note Ser., vol. 227, Cambridge Univ. Press, Cambridge, 1995, pp. 167-226. MR 1388311 (97g:57044),
  • [GH] M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom. 23 (1986), no. 1, 69-96. MR 840401 (87m:53003)
  • [GK] Z. Gang and D. Knopf, Universality in mean curvature flow neckpinches,
  • [GKS] Z. Gang, D. Knopf, and I.M. Sigal, Neckpinch dynamics for asymmetric surfaces evolving by mean curvature flow, preprint, http://arXiv:1109.0939v1
  • [GS] Zhou Gang and Israel Michael Sigal, Neck pinching dynamics under mean curvature flow, J. Geom. Anal. 19 (2009), no. 1, 36-80. MR 2465296 (2010b:53121),
  • [G] Matthew A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom. 26 (1987), no. 2, 285-314. MR 906392 (89b:53005)
  • [HaK1] R. Haslhofer and B. Kleiner, Mean curvature flow of mean convex hypersurfaces, preprint, http://arXiv:1304.0926
  • [HaK2] -, Mean curvature flow with surgery, preprint, http://arXiv:1404.2332
  • [HaK3] -, On Brendle's estimate for the inscribed radius under mean curvature flow, arXiv:1309.3231
  • [H1] Gerhard Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 (1984), no. 1, 237-266. MR 772132 (86j:53097)
  • [H2] Gerhard Huisken, Asymptotic behavior for singularities of the mean curvature flow, J. Differential Geom. 31 (1990), no. 1, 285-299. MR 1030675 (90m:53016)
  • [HS1] Gerhard Huisken and Carlo Sinestrari, Convexity estimates for mean curvature flow and singularities of mean convex surfaces, Acta Math. 183 (1999), no. 1, 45-70. MR 1719551 (2001c:53094),
  • [HS2] Gerhard Huisken and Carlo Sinestrari, Mean curvature flow singularities for mean convex surfaces, Calc. Var. Partial Differential Equations 8 (1999), no. 1, 1-14. MR 1666878 (99m:58057),
  • [HS3] Gerhard Huisken and Carlo Sinestrari, Mean curvature flow with surgeries of two-convex hypersurfaces, Invent. Math. 175 (2009), no. 1, 137-221. MR 2461428 (2010a:53138),
  • [I1] T. Ilmanen, Singularities of Mean Curvature Flow of Surfaces, preprint, 1995.
  • [I2] T. Ilmanen, Lectures on Mean Curvature Flow and Related Equations, (Trieste Notes), 1995.
  • [KKM] N. Kapouleas, S. Kleene, and N. M. Möller, Mean curvature self-shrinkers of high genus: non-compact examples, Crelle, to appear,
  • [KM] Michel A. Kervaire and John W. Milnor, Groups of homotopy spheres. I, Ann. of Math. (2) 77 (1963), 504-537. MR 0148075 (26 #5584)
  • [KZ] D. Ketover and X. Zhou, in preparation.
  • [L] S. Lojasiewicz, Ensembles semi-analytiques, IHES notes (1965).
  • [May] U. F. Mayer, A numerical scheme for free boundary problems that are gradient flows for the area functional, Europe J. Appl. Math. 11 (2000), no. 2, 61-80.
  • [M] N. M. Möller, Closed self-shrinking surfaces in $ {\bold R}^3$ via the torus, preprint 2011,
  • [N] S. P. Novikov, Homotopically equivalent smooth manifolds. I, Izv. Akad. Nauk SSSR Ser. Mat. 28 (1964), 365-474 (Russian). MR 0162246 (28 #5445)
  • [Nu] Xuan Hien Nguyen, Construction of complete embedded self-similar surfaces under mean curvature flow, part I, ProQuest LLC, Ann Arbor, MI, 2006. Thesis (Ph.D.), The University of Wisconsin - Madison. MR 2709389
  • [OS] Stanley Osher and James A. Sethian, Fronts propagating with curvature-dependent speed: algorithms based on Hamilton-Jacobi formulations, J. Comput. Phys. 79 (1988), no. 1, 12-49. MR 965860 (89h:80012),
  • [R1] Andrew Ranicki, The algebraic theory of surgery. II. Applications to topology, Proc. London Math. Soc. (3) 40 (1980), no. 2, 193-283. MR 566491 (82f:57024b),
  • [R2] Andrew Ranicki, Lower $ K$- and $ L$-theory, London Mathematical Society Lecture Note Series, vol. 178, Cambridge University Press, Cambridge, 1992. MR 1208729 (94f:19001)
  • [Re] E. R. Reifenberg, Solution of the Plateau Problem for $ m$-dimensional surfaces of varying topological type, Acta Math. 104 (1960), 1-92. MR 0114145 (22 #4972)
  • [Sc] Felix Schulze, Uniqueness of compact tangent flows in mean curvature flow, J. Reine Angew. Math. 690 (2014), 163-172. MR 3200339,
  • [Se] Natasa Sesum, Rate of convergence of the mean curvature flow, Comm. Pure Appl. Math. 61 (2008), no. 4, 464-485. MR 2383930 (2009d:35165),
  • [Si1] Leon Simon, Asymptotics for a class of nonlinear evolution equations, with applications to geometric problems, Ann. of Math. (2) 118 (1983), no. 3, 525-571. MR 727703 (85b:58121),
  • [Si2] Leon Simon, Rectifiability of the singular sets of multiplicity $ 1$ minimal surfaces and energy minimizing maps, Surveys in differential geometry, Vol. II (Cambridge, MA, 1993) Int. Press, Cambridge, MA, 1995, pp. 246-305. MR 1375258 (97a:49053)
  • [SS] H. M. Soner and P. E. Souganidis, Singularities and uniqueness of cylindrically symmetric surfaces moving by mean curvature, Comm. Partial Differential Equations 18 (1993), no. 5-6, 859-894. MR 1218522 (94c:53011),
  • [S] Michael Spivak, Spaces satisfying Poincaré duality, Topology 6 (1967), 77-101. MR 0214071 (35 #4923)
  • [Su] Dennis Parnell Sullivan, Triangulating Homotopy Equivalences, ProQuest LLC, Ann Arbor, MI, 1966. Thesis (Ph.D.), Princeton University. MR 2615489
  • [T] Tatiana Toro, Doubling and flatness: geometry of measures, Notices Amer. Math. Soc. 44 (1997), no. 9, 1087-1094. MR 1470167 (99d:28010)
  • [Wa] C. T. C. Wall, Surgery on compact manifolds, Academic Press, London-New York, 1970. London Mathematical Society Monographs, No. 1. MR 0431216 (55 #4217)
  • [Wg] Lu Wang, Uniqueness of self-similar shrinkers with asymptotically conical ends, J. Amer. Math. Soc. 27 (2014), no. 3, 613-638. MR 3194490,
  • [W1] Brian White, Evolution of curves and surfaces by mean curvature, Proceedings of the International Congress of Mathematicians, Vol. I (Beijing, 2002) Higher Ed. Press, Beijing, 2002, pp. 525-538. MR 1989203 (2004i:53099)
  • [W2] Brian White, The size of the singular set in mean curvature flow of mean-convex sets, J. Amer. Math. Soc. 13 (2000), no. 3, 665-695 (electronic). MR 1758759 (2001j:53098),
  • [W3] Brian White, The nature of singularities in mean curvature flow of mean-convex sets, J. Amer. Math. Soc. 16 (2003), no. 1, 123-138 (electronic). MR 1937202 (2003g:53121),
  • [W4] Brian White, The topology of hypersurfaces moving by mean curvature, Comm. Anal. Geom. 3 (1995), no. 1-2, 317-333. MR 1362655 (96k:58051)
  • [W5] Brian White, The mathematics of F. J. Almgren, Jr., J. Geom. Anal. 8 (1998), no. 5, 681-702. Dedicated to the memory of Fred Almgren. MR 1731057 (2001a:01065),
  • [W6] Brian White, Subsequent singularities in mean-convex mean curvature flow, arXiv:1103.1469, 2011
  • [W7] Brian White, Stratification of minimal surfaces, mean curvature flows, and harmonic maps, J. Reine Angew. Math. 488 (1997), 1-35. MR 1465365 (99b:49038),

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 53C44

Retrieve articles in all journals with MSC (2010): 53C44

Additional Information

Tobias Holck Colding
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachu- setts Avenue, Cambridge, Mssachusetts 02139-4307

William P. Minicozzi II
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachu- setts Avenue, Cambridge, Mssachusetts 02139-4307

Erik Kjær Pedersen
Affiliation: Department of Mathematics, University of Copenhagen, Universitetsparken 5, 2100 Copenhagen, Denmark

Received by editor(s): August 27, 2012
Received by editor(s) in revised form: June 11, 2014
Published electronically: January 13, 2015
Additional Notes: The first two authors were partially supported by NSF Grants DMS 11040934, DMS 0906233, and NSF FRG grants DMS 0854774 and DMS 0853501
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society